We learn so much from each others problems... we're all so individual that you really do have to be a health detective and figure out what's going on with your particular brand of thyroid disease cuz the bottom line is that the buck stops with you.
JLuvs, its okay to have an opinion, in fact it's encouraged. That's one of our team goals, to read, learn and decide for yourself after doing the research what's right for your body. We can debate points of view here...my opinions are based on facts as I know them, until compelling information updates or expands... sometimes even changes my opinion. Great reminder about the only taking 500mgs of calcium in one sitting, and keeping it away from your thyroid meds. Another thing to remember is that calcium carbonate really needs to be taken with a meal for best absorption, and tends to cause constipation. Calcium citrate on the other hand can be taken anytime, and doesn't have a reputation for constipation... unfortunately its also more expensive.
Leona some of your more resistant problems could indeed be from the practice of taking milk or calcium too close to your thyroid meds as Jenn pointed out. Also look to your diet to make sure that you are eating plenty of fresh fruits and veggies and getting enuf lean protein. Fish oil is another good thing... make sure ya get one that's high in DHA and EPA as those two things are the "actives" in the oil. The Fish Oil itself is just the carrier and a source of calories... you wouldn't know this though, the way its advertized.
Great posts, team... keep researching, reading, experimenting, sharing and debating... its how we learn. : ) Mzzchief
Never underestimate the value of getting out of your own way.
Ohhh... thank you Mzzchief for giving the balance of the minerals that are needed for the body to regulate itself... LOL..... me and my opinionated self. So glad you jumped in with good advice!
oh and I wanted to be sure to add a comment about the absorbtion of calcium. If you take more the 500 mg a day be sure to take at seperate times.... and.... I have read that we should not take a calcium supplement within 4 hours of taking our thyroid meds... it decreases the ability of the medication to work!
Edited by: JLUVSHIKIN at: 1/1/2012 (18:35)
www.operationbeautiful.com courage does not always roar. sometimes courage is the quiet voice at the end of the day saying, "i will try again tomorrow." ~mary anne radmacher
Never, for the sake of "peace and quiet," deny your own experience or convictions. ~Dag Hamma
And then the day came, when the risk to remain tight in a bud was more painful than the risk it took to blossom. ~Anais Nin
current weight: 215.8
Fitness Minutes: (5,903) Posts: 16 12/26/11 4:26 P
Thanks MZZCHIEF for that awesome & informative reply. That is so very helpful & am grateful you took the time.
You are so right, the longer I am on this path, the more ownership I take for my body and realizing the answers will not be easy, and a great detective work is needed. Our bodies are such an amazing dance of chemicals & interactions it is astounding & humbling.
Really sorry that you're suffering with this, believe me I know what you are going thru, as I've been there. Mine usually occur in my legs and feet at nite, but I did have the situation where my hands would cramp up or my ribcage contort into a very painful mess.
The problem with cramps is that they can occur from so many different things... often in the same person... so its really difficult to say what it can be for you.
It sounds like you've been given some great direction here from other team members, about thyroid hormone and its effects on our muscles and nerves... so I won't reiterate what they've already said.
However if you are finding that you are having these cramps when your thyroid hormones have been optimized, you may want to get your blood tested to see what your electrolyte status is.
Cramps usually are caused by an imbalance in your electrolytes. Electrolytes for those who don't know, are minerals like Calcium, magnesium, sodium, chloride, potassium that need to be in balance in order to carry an electrical charge effectively thru celluar tissue.
Calcium is tightly regulated in the body by our parathyroid glands. These are 4 or more rice sized glands located on the back of your thyroid. If your calcium is consistantly out of range high, then you may have an enlarged parathyroid gland which may need to be surgically removed.
Ironically one cause of extreme nighttime cramps for me this summer, was low sodium. Sodium's counterpoint is Potassium. Low sodium can be a problem for some of use with hypothyroid disease to begin with.... I was adding to the problem by eating a diet of fresh unprocessed foods, which contain lots of potassium and very little sodium... drinking lots of distilled water which contain no minerals, and was sweating out a great deal of sodium in my workouts at the gym. A blood test revealed high potassium and low sodium. So I began adding stuff like miso past and soy sauce to my diet and using a bit of sea salt on my eggs and other foods and my cramps went away.
Magnesium is another goodie, it helps relax muscles... its a counterpart to calcium. This is why Epsom salts are great for aches and pains, they are Magnesium Sulfate Salts. When we supplement with Calcium its a good idea to have a bit of Magnesium in the mix, as Magnesium isn't as easy to get from the diet as Calcium. Sometimes for me its not the sodium... last nite I took a Magnesium Citrate (400mg) and Calcium and the cramps vanished.
Another thing to be sure you're getting is B12, particularly if you don't eat a lot of meat, or have been Dxed with low stomach acid or anemia. B12 along with healthy fats found in fish oil, help create the myelin sheath that surrounds our nerves, keeps them from short circuiting, much the way insulation on an electrical wire will. A good form of its is methyl-cobalamine, which has been shown in some studies to also help stablize the retina.
Dehydration is another cause, veneous insufficiency, wearing high heels or a tight pair of shoes that compresses nerves in your feet, tight pants, a compromised lower spine.
So you really do have to be a detective and figure out what's causing your problem each time it occurs,... chances are your cramping has multiple causes at different times, which is what makes it so difficult to diagnose and treat.
: ) Mzzchief
Never underestimate the value of getting out of your own way.
Hi - well, when my meds are too low-- hypo--one of the symptoms is muscle cramps. I have had my fingers cramp into a ball ( in a public setting-- let me tell you the looks I got-- lol). My face muscles have cramped (also quite a sight)--- right now by back side, and backs of my legs are cramping like crazy. I do walk & exercise a load-- but I understand if you are hypo-- you can have vitamin D & calcium deficiencies - which will add to cramping . Ooh, I just found this article-- http://www.hospitalsoup.com/health-conditi ons/can-hypothyroidism-cause-muscle-pa ins/-- which might be helpful for you & me.
And you know, if my humble small experience, I have found Drs really don't understand- that we can feel the symptoms way before blood work shows something is a miss. Feel better ! Carla
Thanks, I do love a honey badger, good symbol I figure on this journey we are all on-- honey badger can do amazing things and is fearless. I hope to channel that - is some small way.
Yes, I think I need to up my D & I never take it near my meds-- learned that lesson- the hard way. You know, I have seen so many endocrinologists - and they have never brought up porcine thyroid meds-- I will go google that now. I would love to stabilize, so thanks for the advice- I am grateful you took the time. Have a good one, Carla
Hi Carla, love your profile pic! Muscle cramps are usually caused by a calcium deficiency. Remember to take lots of vitamin D with it, to help you absorb it. Also, you can't take it near your thyroid meds. Speaking of thyroid meds... If you're taking synthroid, which only replaces one aspect of what your thyroid produces, how are you supposed to feel okay, with all those other aspects missing? Maybe it would be a good idea to consider a porcine thyroid medication. You might even stabilize! Just something to think about. Keep us posted, Lauri
Are the leg cramps a result of hypo or hyper? I thought my craamps were from walking and exercise, but I have thought my synthroid level has been off for while, but docs say no. I will have to check into this. Thanks
Slow and Steady wins the race!!
Pounds lost: 0.0
Fitness Minutes: (5,903) Posts: 16 12/26/11 10:07 A
I do not have cramps but my husband has had them really bad in the past. Hyland's Leg Cramp Pills work almost instantly for him (I get them at Walmart and make sure you get the leg cramp ones, not the restless legs), bananas have a good source of potassium which is needed and quinine water helps (in Texas we find it at the liquor store and in Minnesota at the grocery store). Good luck. I know they are painful. Leona
Fitness Minutes: (5,903) Posts: 16 12/26/11 9:17 A
Hi all, Hope your holiday has been good. I had my thyroid removed about 4 years ago. Unfortunately, they have been unable to stabilize my synthroid - meaning I go through the highs of hyperthyroid symptoms and the lows of hypothyroid symptoms on a regular basis .
Currently, I am on the low side and the muscle cramps have been out of control. Does anyone have any experience or advice of things I can do ? Vitamins? Certain foods?
Any advice you could share would be greatly appreciated! Thanks for your time, Carla
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.